MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EXCELON; BRONCHOSCOPE (FLEXIBLE OR RIGID)

BOSTON SCIENTIFIC CORPORATION EXCELON; BRONCHOSCOPE (FLEXIBLE OR RIGID)
Model Number M00564101
Medical Device Problem Codes Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that an excelon tbna needle was used in the lung during a trachea biopsy procedure performed on (b)(6) 2019.According to the complainant, during the procedure, the distal portion of the needle fractured and detached inside the patient.The detached needle was removed from the patient using forceps.This procedure was not completed, because another excelon needle was not available for use.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
Block h6: device problem code 2907 captures the reportable event of needle detach.Block h10: investigation results.Investigation results: one pulmonary biopsy needle was received for analysis.During functional inspection the handle was actuated and it could be extended and retracted indicating the needle was not fractured.Visual assessment of the device identified residues from use.The luer was found broken from the handle and it was lodged in the syringe, also it was observed the luer was cracked.No other issues were noted.As per complaint information, the issue occurred during procedure.It is most likely that procedural or anatomical factors encountered during procedure could have affected the device performance and its integrity.Most likely the luer was cracked when syringe was attached to the handle.Too much tightening of syringe when attaching it to the handle could crack syringe luer, additionally a lot force applied attaching the syringe can also break the luer from the handle.Boston scientific manufacturing processes include extensive inspections to ensure that all finished devices meet specifications, however there is no control how the devices and handled/manipulated in the field.Based on the information available and the analysis performed, the most probable root cause classification is adverse event related to procedure, since the adverse event occured during the procedure and the device had no influence on event.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications.
 
Event or Problem Description

Brand Name
EXCELON
Common Device Name
BRONCHOSCOPE (FLEXIBLE OR RIGID)
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9197874
Report Number3005099803-2019-04888
Device Sequence Number409022
Product Code EOQ
UDI-Device Identifier08714729456452
UDI-Public08714729456452
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K040018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2020
Device Model NumberM00564101
Device Catalogue Number6410
Device Lot Number0021242804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date10/16/2019
Supplement Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight66